Chronic use of opiate drugs can cause a syndrome of chronic abdominal pain, vomiting, weight loss, and features of intestinal pseudo-obstruction associated with prolonged use or abuse of opiate drugs. Symptoms resolved rapidly in all patients when narcotic/opiate administration was stopped. The narcotic bowel syndrome is a clinically important and frequently unrecognized cause of chronic abdominal pain.
Opiates delay stomach emptying and slow down the normal activity of the small intestine and colon. Narcotic bowel syndrome (NBS) is a subset of opioid bowel dysfunction that is characterized by chronic or frequently recurring abdominal pain that worsens with continued or escalating dosages of opiates. This syndrome is under recognized and may be becoming more prevalent. This may be due in the United States to increases in using opiates for chronic painful disorders and addiction. NBS can occur in patients who receive high dosages of opiates by physicians unaware of the hyperalgesic effects of chronic opiates. Hyperalgesia is a condition where chronic use of opiates cause pain.
It has long been recognized that opiates affect gastrointestinal activity. These effects, known as opioid bowel (or gastrointestinal) dysfunction are manifest as constipation, nausea, bloating, ileus and sometimes pain. When pain is the predominant symptom, the condition has been termed narcotic bowel syndrome (NBS). NBS is characterized by the progressive and somewhat paradoxical increase in abdominal pain despite continued or escalating dosages of opiates prescribed in an effort to relieve the pain. This entity was first reported two decades ago in the United States. Many of these patients are experiencing the NBS and benefit from opiate detoxification. We consider this to be a rapidly emerging health problem that requires attention.
The syndrome is characterized by chronic or intermittent colicky abdominal pain that worsens when the opiate effect wears down. While narcotics/opiates may seem helpful at first, over time the pain-free periods become shorter, leading to increasing opiate doses. Ultimately, increasing dosages enhance the adverse effects on pain sensation and delayed motility, thereby initiating the development of NBS.
Although pain is the dominant feature, nausea, bloating, vomiting, abdominal distension and constipation are common. Eating can aggravate the symptoms, so when the condition lasts for weeks, mild weight loss may occur due to anorexia or a willful restriction of eating out of fear of aggravating the pain. The symptoms may correlate with delayed gastric emptying.
A common and misleading consequence of NBS is that abdominal X-rays may show signs suggestive of a partial intestinal obstruction, which in fact is due to an adynamic ileus or pseudo-obstruction. There may also be large amounts of fecal retention seen. Laboratory tests including blood count, amylase, lipase, liver chemistry and urine analyses are usually normal.
The key to the diagnosis of NBS is the recognition that chronic or escalating doses of opiates lead to continued or worsening symptoms rather than benefit. However since the symptoms are nonspecific and many clinicians are unaware that narcotic medications can actually sensitize patients to the experience of pain. Thus, continued treatment with opiates lead to a vicious cycle of pain, use of more opiates and continued or worsening pain.
NBS remains under-recognized symptoms due to lack of knowledge about the long-term effects of opiates as causes of visceral pain and GI disturbances, and difficulties in clinically distinguishing abdominal pain that results from, rather than is benefited by opiates.